Alert archive / Minnesota / Special Weather Statements in 2016
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at May 24, 2016, 3:49 PM CDT for Kandiyohi County, Minnesota. It was in force for 26 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2016, 3:49 PM CDT (20:49 UTC)
- Expired
- May 24, 2016, 4:15 PM CDT
- In force
- 26 min
- Issued by
- NWS Twin Cities, MN
County Kandiyohi County, MN
The radar
The Minneapolis radar (KMPX), 120 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 3:56 PM CDT | HAIL 1 | 4 E Prinsburg, MN | |
| May 24, 4:10 PM CDT | HAIL 1 | Blomkest, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.8 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 384 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 862 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
075
WWUS83 KMPX 242049
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
349 PM CDT TUE MAY 24 2016
MNZ057-242115-
KANDIYOHI-
349 PM CDT TUE MAY 24 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT KANDIYOHI COUNTY...
AT 348 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF PENNOCK TO BLOMKEST.
MOVEMENT WAS NORTHEAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
WILLMAR...NEW LONDON...SPICER...ATWATER...PRINSBURG...GREEN LAKE...PENNOCK...
KANDIYOHI...NORWAY LAKE...LAKE LILLIAN...BLOMKEST AND SVEA.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
U.S. HIGHWAY 12 BETWEEN MILE MARKERS 65 AND 87.
U.S. HIGHWAY 8 IN MINNESOTA NEAR MILE MARKER 6.
U.S. HIGHWAY 71 BETWEEN MILE MARKERS 108 AND 140.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4529 9523 4541 9480 4541 9478 4489 9477
4490 9522
TIME...MOT...LOC 2048Z 246DEG 22KT 4522 9510 4495 9498
$$
LSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 24, 3:05 PM CDT, 44 minutes earlier.
Area forecast discussion, May 24, 3:05 PM CDT, 44 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 305 PM CDT TUE MAY 24 2016 .SHORT TERM...(This evening through Wednesday) Issued at 305 PM CDT Tue May 24 2016 Finally seeing some isolated showers and storms popping across west central Minnesota this afternoon...where an impressive 3000 J/KG of Most Unstable CAPE and Lifted Indices around -6C are being analyzed. Despite the presence of impressive instability, there appears to be an absence of any strong lifting/forcing mechanism, with low/mid level ridging building in from the west. Therefore, while spotty storm development will likely continue to occur with the afternoon heating, expect the severe threat is very low/marginal. Dewpoints stay elevated in the 50s to lower 60s tonight as we await the arrival of more widespread convection from the southwest. Conditions will remain rather muggy, with lows in the mid 50s to lower 60s and little wind. This will also create the potential for some fog development, primarily over east central MN and west central WI where less cloud cover and lighter winds are projected. Wednesday looks to be nearly a slam dunk for precipitation given the progged support from a shortwave trough, favorable upper level jet dynamics, and impressive low level moisture transport. By daybreak Wednesday, expect to see the complex of showers and thunderstorms having reached west/south central MN, then spreading toward the MN/WI border by noon. We look to dry out over west/south central MN by Wednesday afternoon. If we see some clearing, thunderstorm redevelopment could mean severe storms, with the triple point located just to the west in central South Dakota, a warm front stretching into MN, and a trailing shortwave pushing into the Dakotas. Large hail and damaging winds would be the primary concerns, although the wind profiles and frontal boundary would also suggest a tornado threat. .LONG TERM...(Wednesday night through Tuesday) Issued at 305 PM CDT Tue May 24 2016 A warm and unstable pattern will prevail through the long term as the local area is sandwiched between a trough of low pressure in the west and a ridge of high pressure in the east. Model agreement was pretty good today between the gfs and ecmwf. The most significant period for showers and thunderstorms is from friday night through Saturday night when a strong wave aloft moves northward across the upper mississippi valley. widespread rain amounts of an inch to an inch and a half are possible. this wave will come into southern California on Wednesday and reach Colorado by Friday morning then begin the trek northeast through the upcoming weekend. Weak ridging in the wake of this wave may yield a drier forecast for Sunday over what we currently have. This will certainly be fined tuned over the next several days as the entire holiday weekend will not be a total washout. Some weaker waves will traverse the region from Memorial Day through Tuesday, leading to more chances for precipitation, but rain amounts with these look to be lighter and less widespread. In the meantime, the beginning of the long term (Wednesday night) will see showers and thunderstorms moving north and east of the forecast area as a wave exits the region. This will leave the forecast area dry for a good part of Thursday before showers and thunderstorms begin to sprout late Thursday night and Friday. Both high and low temperatures will average around 10 degrees above normal through the period. This is more representative of late June weather. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1226 PM CDT Tue May 24 2016 The primary concern this TAF period is on the potential for thunderstorms and MVFR conditions...primarily on Wednesday. The pesky stratus deck that developed and lingered across central MN this morning will continue lifting/eroding...with mainly sct- bkn cumulus and cirrus clouds prevailing this afternoon. Could see a few widely scattered showers and thunderstorms develop over central MN this afternoon and early eve...but expect the bulk of the activity to hold off until after 09Z Wednesday...as widespread activity moves in from the southwest. Expect most sites to be affected with showers and thunderstorms between 12z and 18z Wednesday. There could be instances of mvfr cigs/vsbys in conjunction with the heavier activity. Winds are variable as of now...but will eventually take on a southwest directional component...then become east/southeast tonight and Wednesday with gusts developing. KMSP... Northwest winds to start the period, but expect a shift to southwest early afternoon. An isolated shower/ts is not entirely out of the question by early eve...but probability is very low. Higher chances arrive around daybreak Wednesday, with periods of SHRA/TS expected through the morning. /OUTLOOK FOR KMSP/ Thu...Mainly VFR. Chc TSRA/MVFR. Wind S to SW 5 kts. Fri...Mainly VFR. Chc TSRA/MVFR. Wind SE 5 kts. Sat...MVFR. TSRA/MVFR Likely. Wind SSE 5 kts. && .MPX Watches/Warnings/Advisories... WI...None. MN...None. && SHORT TERM...LS LONG TERM...RAH AVIATION...LS
Hazardous weather outlook, May 24, 11:13 AM CDT, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1113 AM CDT TUE MAY 24 2016 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 251615- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1113 AM CDT TUE MAY 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS WEST CENTRAL AND CENTRAL MINNESOTA THIS AFTERNOON AND EVENING...WITH MORE WIDESPREAD SHOWERS AND THUNDERSTORMS EXPECTED TO SPREAD ACROSS THE AREA FROM THE SOUTHWEST LATE TONIGHT. THESE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY DOWNPOURS...WITH A FEW OF THE STRONGER CELLS POTENTIALLY PRODUCING HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AN ACTIVE WEATHER PATTERN WILL LAST THROUGH THE MEMORIAL DAY WEEKEND WITH SEVERAL ROUNDS OF THUNDERSTORMS EXPECTED FROM WEDNESDAY THROUGH MONDAY. THE THREAT FOR LOCALLY HEAVY RAINFALL AND SEVERE WEATHER WILL EXIST WITH ANY THUNDERSTORM ACTIVITY WE SEE THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Local storm report, May 24, 10:10 AM CDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1010 AM CDT TUE MAY 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 6 N HUTCHINSON 44.98N 94.37W
05/24/2016 M2.30 INCH MCLEOD MN COCORAHS
HEAVY RAIN DURATION 24 HOURS.
&&
MKMSpecial weather statement, May 24, 3:49 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
349 PM CDT TUE MAY 24 2016
MNZ057-242115-
KANDIYOHI-
349 PM CDT TUE MAY 24 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT KANDIYOHI COUNTY...
AT 348 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF PENNOCK TO BLOMKEST.
MOVEMENT WAS NORTHEAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
WILLMAR...NEW LONDON...SPICER...ATWATER...PRINSBURG...GREEN LAKE...PENNOCK...
KANDIYOHI...NORWAY LAKE...LAKE LILLIAN...BLOMKEST AND SVEA.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
U.S. HIGHWAY 12 BETWEEN MILE MARKERS 65 AND 87.
U.S. HIGHWAY 8 IN MINNESOTA NEAR MILE MARKER 6.
U.S. HIGHWAY 71 BETWEEN MILE MARKERS 108 AND 140.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4529 9523 4541 9480 4541 9478 4489 9477
4490 9522
TIME...MOT...LOC 2048Z 246DEG 22KT 4522 9510 4495 9498
LSThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:26 PM CDT | Special Weather Statement | MPX | Wright | 64 min |
| May 24, 3:52 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi | 23 min |
| May 24, 4:19 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi | 26 min |
| May 24, 4:32 PM CDT | Special Weather Statement | MPX | Kandiyohi | 58 min |
| May 24, 4:38 PM CDT | Severe Thunderstorm Warning | MPX | Renville | 42 min |
| May 24, 5:13 PM CDT | Special Weather Statement | MPX | Stearns | 32 min |
| May 24, 5:18 PM CDT | Special Weather Statement | MPX | McLeod | 27 min |
| May 24, 5:24 PM CDT | Special Weather Statement | MPX | Stearns | 36 min |
| May 24, 5:41 PM CDT | Severe Thunderstorm Warning | MPX | McLeod | 34 min |
| May 24, 6:05 PM CDT | Special Weather Statement | MPX | Morrison | 25 min |
| May 24, 6:10 PM CDT | Severe Thunderstorm Warning | MPX | Carver, McLeod, Sibley | 50 min |
| May 24, 6:18 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Morrison | 42 min |
| May 24, 6:28 PM CDT | Severe Thunderstorm Warning | MPX | Todd | 47 min |
| May 24, 6:58 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Scott, Sibley | 32 min |
Nearby
Special Weather Statements in Minnesota, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.